Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 128, NWS Nashville, TN

December 12, 1998Cannon County, Tennessee

NWS Nashville, TN issued this flash flood warning at Dec 12, 1998, 9:22 PM CST for Cannon County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 1998, 9:22 PM CST (03:22 UTC)
Expired
Dec 12, 1998, 11:20 PM CST
In force
118 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cannon County, TN

The radar

The Nashville radar (KOHX), 66 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 130323
FFWBNA
TNC015-117-149-130520-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
922 PM CST SAT DEC 12 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CANNON COUNTY IN MIDDLE TENNESSEE
  MARSHALL COUNTY IN MIDDLE TENNESSEE
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE

* UNTIL 1120 PM CST

* AT 915 PM CST... SPOTTERS INDICATED STREAMS AND CREEKS RUNNING
  BANKFULL ACROSS MARSHALL...RUTHERFORD AND CANNON COUNTY DUE TO
  HEAVY RAINFALL IN THESE AREAS THE LAST 3 HOURS.  AT 920 PM CST
  THE HEAVIEST RAINFALL WAS OCCURRING IN EASTERN RUTHERFORD INTO
  CANNON.  THE HEAVY RAINFALL WILL CONTINUE FOR THE NEXT COUPLE
  ORF HOURS.

  RESIDENTS SHOULD STAY ABREAST OF THE WEATHER AND HEAD FOR HIGHER
  GROUND SHOULD WATERS RISE. DON'T DRIVE INTO AREAS WHERE WATER
  COVERS THE ROAD!

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 2:53 PM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Dec 12, 2:53 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
253 PM CST SAT DEC 12 1998

ETA/NGM/AVN MDLS NOT MUCH DIFFERENT IN THEIR SOLUTIONS NXT SVRL PDS. SL
LOW OVR SW MS AT 19Z GRADUALLY SHIFTS E TNGT/SUN WITH LTL OR NO
INTENSIFICATION. THIS IS BORN OUT BY FCST VALUES OF 400/300 MB
POTENTIAL VORTICITY ASSOCD WITH THIS SYS REMAINING NEARLY THE SAME
THROUGH THIS PERIOD. STRONGEST ISENTROPIC LIFT TO SHIFT E TNGT ALSO.

USING ETA MDL...PERFORMING A 300 MB XSECTION OF JET AXIS SHOWS STG
UPWARD MOTION ASSOCD WITH AGEOSTROPHIC CIRCULATIONS OVR MID STA THIS
EVE AND GRADUALLY SHFTG E OVRNGT. THIS COINCIDES WITH STG 850 MB
THETA-E ADVCTN FCST BY ETA/NGM MDLS TO SHIFT E TO PLATEAU COUNTIES AND
E TN LTR TNGT.

GRADIENT REGION TO N OF BULLS-EYE OF 850/700 MB MEAN MOISTURE TRANSPORT
...WHICH IS USUALLY AREA OF HEAVIEST PRECIP...SEEMS TO FIT WELL THE
LOCATION OF THE PATCHES OF HEAVIER RAIN CONFINED MSTLY ATTM TO SRN
MIDDLE AND SE TN. THIS PARAMETER ALSO SHIFTS E IN SIMILAR FASHION.
JUST ISSUED FFW FOR LAWRENCE COUNTY IN SW MIDDLE TN.

THE CLIMATOLOGICALLY FAVORED THICKNESS (558) FOR MONTH OF DEC MOVS FM
SRN MID STA TO NR TN/NC BDR BY SUN DAYBREAK. THUS...APRS HEAVIEST RAIN
OVR PTNS OF MID STA THIS EVE WILL MOV E WITH ABOVE MENTIONED FEATURES TO
FAR E TN/NC BDR BY SR SUN.

TO SUMMARIZE...PATCHES OF HEAVIER RAIN OVR PTNS OF MID STA PER OHX 88D
TO SHIFT E LTR TNGT. HEAVY RAIN AT TIMES SHUD BE MENTIONED IN FCST FOR
SRN MIDDLE TN ERY TNGT AND PLATEAU COUNTIES FOR MOST OF THE NGT. LGT
RAIN TO CONT ELSW WITH APCH OF UPR TROF TNGT/SUN MRNG. PROBABLY DRY SUN
AFTN MOST AREAS.

BNA CB 041/047 036/050 +5-
STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:22 PM CSTFlash Flood WarningOHXMarshall, Rutherford118 min
Dec 12, 9:39 PM CSTFlash Flood WarningOHXFentress, Pickett3 hr
Dec 13, 12:11 AM CSTFlash Flood WarningOHXCumberland, Fentress3 hr
Dec 13, 12:11 AM CSTFlash Flood WarningOHXPickett3 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.